Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 351, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2017, 2:55 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 2:55 PM MDT (20:55 UTC)
- Expired
- Aug 9, 2017, 3:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Mora County, NM, San Miguel County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
857
WUUS55 KABQ 092055
SVRABQ
NMC033-047-092145-
/O.NEW.KABQ.SV.W.0351.170809T2055Z-170809T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
255 PM MDT WED AUG 9 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern San Miguel County in northeastern New Mexico...
South central Mora County in northeastern New Mexico...
* Until 345 PM MDT.
* At 255 PM MDT, a severe thunderstorm was located over Sapello, or
11 miles north of Las Vegas, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Watrous, Sapello and Manuelitas.
This includes Interstate 25 between Mile Markers 350 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3571 10536 3588 10528 3577 10481 3552 10493
TIME...MOT...LOC 2055Z 291DEG 18KT 3577 10524
HAIL...2.00IN
WIND...60MPH
$$
541 follow-up statement
906
WWUS55 KABQ 092127
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
327 PM MDT WED AUG 9 2017
NMC033-047-092145-
/O.CON.KABQ.SV.W.0351.000000T0000Z-170809T2145Z/
San Miguel-Mora-
327 PM MDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES...
At 326 PM MDT, a severe thunderstorm was located near Watrous, or 11
miles northeast of Las Vegas, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Watrous and Las Vegas Airport.
This includes Interstate 25 between Mile Markers 350 and 366.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3568 10529 3585 10516 3577 10481 3552 10493
TIME...MOT...LOC 2126Z 291DEG 18KT 3571 10506
HAIL...1.50IN
WIND...60MPH
$$
54What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:34 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 9, 11:34 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Wed Aug 9 2017 .AVIATION... 18Z TAF CYCLE Patchy, marginal MVFR cigs to linger across portions of east-central and northeast NM through 19Z. Otherwise, diurnal destabilization process underway but overall today's crop of SHRA/TSRA will fall below/well-below expectations for early August with predominately storm free skies for all but the east and areas over/near the southern high terrain where isolated to scattered convection expected after 20Z. Most vigorous TSRA to include isolated severe storms will focus mostly over northeastern NM again later this afternoon into the evening. KJ && .PREV DISCUSSION...445 AM MDT Wed Aug 9 2017... .UPDATE... Forecast updated to include continued storm activity over the east- central plains as well as patchy fog over portions of the eastern plains. && .PREV DISCUSSION...321 AM MDT Wed Aug 9 2017... .SYNOPSIS... Remnant showers and storms over portions of the eastern plains this morning, with another round of storms off the Sangre's this afternoon and evening. A few storms over the NE plains could become severe. The upper high shifts east into Texas helping to enhance monsoonal flow over New Mexico, in turn trending storm chances up for the end of the week and into the weekend. Another backdoor front will also help enhance storm coverage over the eastern plains Friday. Daytime highs will be near average. && .DISCUSSION... Remnant storms over portions of the eastern plains have persisted and will continue into the morning hours today. The upper high will shift north over southern NM today with westerly flow aloft over the northern mtns. Another backdoor front is progged to slide into the NE plains this evening, where moderate bulk shear shear values of 20-40kts and CAPE values 1500-3000 J/kg will allow for a marginal risk for severe weather capable of producing large hail, strong downburst winds, and locally heavy rainfall. Storm activity will be limited to the Sangre's and eastward, with scattered storms over the Mogollon. The upper high shifts east over TX Thursday allowing for a better tap into monsoon moisture to begin over western NM. PWATs trend up back over 1" over much of NM Thursday with afternoon storms firing up over the high terrain through the weekend. Storm motions look to be slow over the SW mtns producing a greater potential for flash flooding concerns Thursday. Storm coverage will increase further Friday as yet another backdoor front arrives over the east. Models have backed off with the southerly progression of an upper trough into the Pacific NW this weekend. Not having the trough dig into northern CA as models depicted earlier makes sense for mid-August. Subsequently, forecast storm chances have trended down a bit this weekend. There still remains abundant sfc moisture due to the still forecast monsoon tap, but with the upper trough now looking to stay a bit further north there now looks to be a bit less mid-upper level divergence to help trigger even more storms. Looking towards early next week, the upper high looks to expand back west over southern NM with storm coverage trending down a bit, but certainly not shutting down. Plenty of sfc moisture looks to remain over NM with daily rounds of convection off the high terrain looking to hang around. && .FIRE WEATHER... Not much change to relay in the near-term regarding more widespread wet conditions developing Friday and Saturday. Models have however trended much drier compared to several recent forecasts for most of next week. First, the large dry intrusion over western NM will remain in place today and actually expand even farther east than Tuesday. Minimum humidity values will fall below 20% along and west of the central mt chain. Chances for showers and storms with heavy rainfall will even shift farther east toward TX and focus more into this evening. Not much change is expected Thursday in most areas. The east will stay moist and most of central and northwestern NM will stay dry. There will be initial signs of moisture trickling northward toward the southwest high terrain. Changes arrive Thursday night as a back door frontal boundary enters eastern NM and a large mass of moisture pooling over northern Mexico slides north into western NM. This will set the stage for a much more active pattern areawide Friday and Saturday. The threat for flash flooding will increase over steep terrain and particularly areas of eastern NM that have received recent heavy rains. Guidance was previously very bullish with keeping deep moisture trapped beneath an upper high redeveloping over NM Sunday through next week. Latest trends show a dry intrusion ahead of an upstream upper trough advecting into a larger chunk over northwestern NM. This is a recent trend and will likely flip flop around for a few more days. Nonetheless, the southeast half of NM looks to be favored for more heavy rainfall with below normal temperatures most of next week. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Aug 9, 3:13 AM MDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 313 AM MDT Wed Aug 9 2017 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 313 AM MDT Wed Aug 9 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms over the northeast plains, including Colfax and Union counties. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. There is a slight risk for flash flooding over eastern New Mexico where locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe thunderstorms over the far northeast plains Thursday. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and flash flooding. A more significant moisture surge will produce a large coverage of storms over NM Friday and through the weekend. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 9, 1:27 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 127 PM MDT WED AUG 9 2017 NMZ512-514-517-518-092015- Lower Chama River Valley-West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Southern Sangre de Cristos above 9500 feet- 127 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL... NORTHERN SANTA FE AND WESTERN MORA COUNTIES UNTIL 215 PM MDT... At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near Pojoaque, or 10 miles northwest of Santa Fe, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Northeastern Santa Fe, Pojoaque, Nambe Lake, Cowles, Nambe Pueblo, Hyde Memorial State Park, Tererro, Rio En Medio in Santa Fe County, Tesuque and Pojoaque Pueblo. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3572 10615 3591 10612 3591 10558 3564 10561 TIME...MOT...LOC 1927Z 276DEG 32KT 3582 10604 54
Special weather statement, Aug 9, 1:51 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 151 PM MDT WED AUG 9 2017 NMZ539-092030- Eastern Lincoln County- 151 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL 230 PM MDT... At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Corona, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Lincoln County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3409 10544 3426 10535 3418 10503 3394 10517 TIME...MOT...LOC 1950Z 294DEG 12KT 3415 10532 54
Local storm report, Aug 9, 2:39 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 15 ESE CORONA 34.17N 105.35W
08/09/2017 M0.88 INCH LINCOLN NM TRAINED SPOTTER
MARBLE TO NICKEL SIZE HAIL FOR 5 MINUTES. GROUND WHITE.
&&
EVENT NUMBER ABQ1702146
CHJSpecial weather statement, Aug 9, 2:50 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
250 PM MDT WED AUG 9 2017
NMZ530-092115-
Union County-
250 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grenville, or 20 miles southeast of Des Moines,
moving southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Funnel clouds have been observed with this storm.
Locations impacted include...
Clayton, Sedan and Mount Dora.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3608 10311 3644 10378 3660 10368 3642 10304
3620 10304
TIME...MOT...LOC 2049Z 298DEG 29KT 3649 10367
54Special weather statement, Aug 9, 2:55 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 255 PM MDT WED AUG 9 2017 NMZ512-513-516-092200- Upper Rio Grande Valley-West Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos above 9500 feet/Red River- 255 PM MDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TAOS COUNTY UNTIL 400 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near Jaroso, or 16 miles north of Questa, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Jaroso, Costilla, Amalia and Garcia. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3682 10538 3691 10574 3700 10572 3700 10533 TIME...MOT...LOC 2055Z 284DEG 16KT 3694 10565 KJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:03 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 42 min |
| Aug 8, 6:42 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Aug 8, 6:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 46 min |
| Aug 8, 7:03 PM MDT | Areal Flood Advisory | ABQ | Union | 4 hr |
| Aug 8, 7:30 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 45 min |
| Aug 8, 7:32 PM MDT | Special Weather Statement | ABQ | Guadalupe | 28 min |
| Aug 8, 7:34 PM MDT | Special Weather Statement | ABQ | Quay | 26 min |
| Aug 8, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 31 min |
| Aug 8, 8:11 PM MDT | Special Weather Statement | ABQ | Union | 49 min |
| Aug 8, 8:15 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 45 min |
| Aug 8, 8:32 PM MDT | Special Weather Statement | ABQ | Guadalupe | 43 min |
| Aug 8, 8:35 PM MDT | Special Weather Statement | ABQ | Torrance | 40 min |
| Aug 8, 9:00 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
| Aug 8, 9:02 PM MDT | Special Weather Statement | ABQ | Guadalupe | 43 min |
| Aug 8, 9:15 PM MDT | Special Weather Statement | ABQ | Guadalupe | 45 min |
| Aug 8, 9:18 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 27 min |
| Aug 8, 9:46 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 8, 10:12 PM MDT | Special Weather Statement | ABQ | 48 min | |
| Aug 9, 2:30 AM MDT | Special Weather Statement | ABQ | Quay | 15 min |
| Aug 9, 2:47 AM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| Aug 9, 3:07 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 26 min |
| Aug 9, 3:20 AM MDT | Special Weather Statement | ABQ | San Miguel | 25 min |
| Aug 9, 3:47 AM MDT | Special Weather Statement | ABQ | 28 min | |
| Aug 9, 4:15 AM MDT | Special Weather Statement | ABQ | Quay | 45 min |
| Aug 9, 4:53 AM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 112 min |
| Aug 9, 5:32 AM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| Aug 9, 6:31 AM MDT | Areal Flood Advisory | ABQ | Curry, De Baca, Quay, Roosevelt | 119 min |
| Aug 9, 6:45 AM MDT | Flash Flood Warning | ABQ | Curry | 2 hr |
| Aug 9, 7:55 AM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Aug 9, 1:27 PM MDT | Special Weather Statement | ABQ | Santa Fe | 48 min |
| Aug 9, 1:51 PM MDT | Special Weather Statement | ABQ | Lincoln | 39 min |
| Aug 9, 2:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 16 min |
| Aug 9, 2:32 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 118 min |
| Aug 9, 2:50 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Aug 9, 2:55 PM MDT | Special Weather Statement | ABQ | Taos | 65 min |
| Aug 9, 3:11 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 49 min |
| Aug 9, 3:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| Aug 9, 3:18 PM MDT | Special Weather Statement | ABQ | Mora | 42 min |
| Aug 9, 3:22 PM MDT | Special Weather Statement | ABQ | Colfax | 38 min |
| Aug 9, 3:38 PM MDT | Tornado Warning | ABQ | San Miguel | 37 min |
| Aug 9, 3:41 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 49 min |
| Aug 9, 3:51 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 19 min |
| Aug 9, 4:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 45 min |
| Aug 9, 4:23 PM MDT | Special Weather Statement | ABQ | Mora | 52 min |
| Aug 9, 4:27 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 48 min |
| Aug 9, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 45 min |
| Aug 9, 5:05 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Aug 9, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 53 min |
| Aug 9, 5:11 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 49 min |
| Aug 9, 5:29 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.